Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 28, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2023, 7:35 PM MST for Coconino County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2023, 7:35 PM MST (02:35 UTC)
- Expired
- Aug 11, 2023, 11:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:33 PM MST, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 11, 2:33 PM MST, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 233 PM MST Fri Aug 11 2023 .SYNOPSIS...Monsoonal moisture will remain elevated through Saturday, resulting in scattered to numerous showers and thunderstorms across the region. Chances lower going into next week, however, isolated to scattered showers and thunderstorms will remain in the forecast. && .DISCUSSION...Widespread showers and thunderstorms have developed over eastern Arizona this afternoon. This activity has been slow moving, with heavy rainfall rates. A flash flood threat will continue over central and northern Navajo and Apache counties through late this afternoon. Elsewhere, the drier air aloft that moved in overnight has resulted in noticeably less storm activity today with only isolated showers from Winslow to Flagstaff and nothing over Yavapai County. Saturday - model guidance still indicating some increased forcing in our region from a shortwave disturbance moving northward. The focus looks to be farther west compared to today, with much of the hi res guidance favoring the Mogollon Rim region including Flagstaff. Storm chances will also spread into Yavapai County Saturday afternoon. Locally heavy rainfall with a marginal flood threat is expected, including more sensitive areas such as fire scars and flood-prone washes. Sunday - a slight downturn in moisture is forecast, with lower precipitable water values. Isolated to scattered storms are still expected. Monday through Friday - the low offshore southern California will drift westward away from our region as the ridge over the southeast US shifts toward the state. This will place our area in a south to southeast flow pattern, keeping monsoon moisture and daily scattered thunderstorms in the forecast. As the ridge moves closer, daytime temperatures will creep upward reaching well above normal levels over the lower elevations. Mountain areas will be warmer, but afternoon clouds and rain-cooled air will keep the heat in check. && .AVIATION...For the 00Z TAF Package...Showers and thunderstorms will persist into the evening. Look for scattered storms east of a KPGA- KINW-KPAN line, with activity remaining isolated to the west. Wind gusts to 35 kts will possible in the vicinity of storms. Outside of storms, west to southwest winds at 10-15 kts. Winds becoming light with diminishing storms after 03Z-05Z. Another round of showers and thunderstorms will develop after 18Z Saturday. Higher coverage of storms along the Mogollon Rim Saturday, including the Flagstaff region. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Tonight through Sunday...Ample monsoon moisture remains in place with scattered to numerous showers and thunderstorms each afternoon and evening. Erratic and gusty winds near any storms. Otherwise, light west to southwest winds in the daytime. Monday through Wednesday...Look for scattered afternoon and evening showers and thunderstorms. Generally light winds and near normal temperatures are forecast. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...JJ AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 11, 6:29 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
629 PM MST Fri Aug 11 2023
AZZ005-006-009-012-120200-
Little Colorado River Valley in Coconino County-Marble and Glen
Canyons-Northeast Plateaus and Mesas Hwy 264 Northward-Grand Canyon
Country-
629 PM MST Fri Aug 11 2023
...A STRONG THUNDERSTORM WILL IMPACT THE COLORADO RIVER NEAR THE
CONFLUENCE WITH THE LITTLE COLORADO RIVER IN COCONINO COUNTY THROUGH
700 PM MST...
At 626 PM MST, Doppler radar was tracking a strong thunderstorm over
Blue Water Base Camp near the confluence of the Colorado and Little
Colorado Rivers , or 10 miles north of Desert View at Grand Canyon,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
LCR Confluence Overlook and Blue Water Base Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm.
If on or near the river, get out of the water. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3607 11172 3618 11190 3638 11176 3623 11150
TIME...MOT...LOC 0126Z 218DEG 15KT 3619 11176
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MCTSpecial weather statement, Aug 11, 7:17 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
717 PM MST Fri Aug 11 2023
AZZ004-005-009-039-120315-
Kaibab Plateau-Black Mesa Area-Marble and Glen Canyons-Northeast
Plateaus and Mesas Hwy 264 Northward-
717 PM MST Fri Aug 11 2023
...STRONG THUNDERSTORMS WILL IMPACT AREAS NEAR PAGE AND LAKE POWELL
IN COCONINO COUNTY THROUGH 815 PM MST...
At 715 PM MST, Doppler radar was tracking strong thunderstorms near
Cathedral Wash Trailhead, or 15 miles west of Page, moving northeast
at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Page, Marble Canyon, Cliff Dwellers, Ramshead Canyon, Cathedral Wash
Trailhead, Coppermine Chapter House, Wahweap, Lees Ferry, Horseshoe
Bend, Tower Butte, Canyon X, LeChee, Lee's Ferry CG, Lower Antelope
Canyon, Antelope Island, Big Five, NMS Beach, Stud Horse Point, and
Antelope Pass Overlook.
This includes the following highways...
State Route 98 between mile markers 548 and 549.
U.S. Highway 89 between mile markers 504 and 556.
U.S. Highway 89A between mile markers 524 and 555.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3700 11125 3658 11094 3633 11160 3689 11202
3700 11183
TIME...MOT...LOC 0215Z 238DEG 12KT 3688 11172
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:37 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 6 hr |
| Aug 11, 6:29 PM MST | Special Weather Statement | FGZ | Coconino | 31 min |
| Aug 11, 6:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
| Aug 11, 7:17 PM MST | Special Weather Statement | FGZ | 58 min | |
| Aug 11, 8:03 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 42 min |
| Aug 12, 12:14 AM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 12, 1:10 AM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 12, 11:31 AM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Aug 12, 11:57 AM MST | Special Weather Statement | FGZ | 33 min | |
| Aug 12, 1:05 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 12, 2:07 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 20 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.